MAUDE Adverse Event Report: ALPHATEC SPINE, INC. INVICTUS SPINAL FIXATION SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION

ALPHATEC SPINE, INC. INVICTUS SPINAL FIXATION SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION
Model Number 16183-050
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Insufficient Information (4580)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No evaluation possible at this time.The instruments have not been returned nor has the identifying lot number(s) been provided.
 
Event or Problem Description
Two invictus osseoscrew expansion shafts broke during expansion.One broke at the distal threads, the other broke before the distal threads and at the proximal end.
 
Additional Manufacturer Narrative
The invictus¿ osseoscrew® system is intended to restore the integrity of the spinal column.Even in the absence of fusion for a limited time period in patients with advanced stage tumors.Involving the thoracic and lumbar spine in whom life expectancy is of insufficient duration to permit achievement of fusion.Osseoscrew are screws, that are expandable.And an expansion shaft is used to expand the screws.The expansion handle included in the system provides a controlled amount of distance to pull an expansion shaft.As the expansion shaft is pulled, the osseoscrew expands.This function creates tension on the expansion shaft as the osseoscrew is being expanded.Although the products were not returned for evaluation.No lot numbers provided.Pictures were provided by email to assist in the evaluation.The complaint reported, the expansion shafts broke, while attempting to expand the osseoscrew.And the screws did not expand.Investigation conducted by the project engineer, determined that this particular occurrence was the result of expansion forces.That exceed the expansion shaft tensile strength and lead to expansion shaft breakage.A broken piece of expansion shaft remains entrapped in the osseoscrew implanted in the patient.The expansion shafts are made of stainless steel 465.

Brand Name
INVICTUS SPINAL FIXATION SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION
Manufacturer (Section D)
ALPHATEC SPINE, INC.
1950 camino vida roble
carlsbad CA 92008
MDR Report Key11568350
Report Number2027467-2021-00010
Device Sequence Number3521172
Product Code NKB
UDI-Device Identifier00190376307329
UDI-Public(01)00190376307329
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K181980
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number16183-050
Device Catalogue Number16183-050
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/24/2021
Supplement Date Received by Manufacturer04/09/2021
Initial Report FDA Received Date03/25/2021
Supplement Report FDA Received Date04/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age51 YR